Vermont, 2006

Strong Wind in Vermont, June 27, 2006

June 27, 2006 · NWS BTV · 1 event in 1 county or zone

On the morning of the 27th, low pressure was located across Ontario with an accompanying cold front across the eastern Great Lakes, while high pressure was located around New Brunswick. The pressure gradient between both systems accounted for brisk low-level flow from the south and southeast of 20 to 30 mph with brief wind gusts that approached 45 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the morning of the 27th, low pressure was located across Ontario with an accompanying cold front across the eastern Great Lakes, while high pressure was located around New Brunswick. The pressure gradient between both systems accounted for brisk low-level flow from the south and southeast of 20 to 30 mph with brief wind gusts that approached 45 mph. These strong winds combined with saturated soil conditions due to recent 2 to 4 inch rainfalls, as well as previous abnormally wet soil conditions, contributed to a tree that fell on Maple Street in Essex Center .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 9:15 AM EST, 1 hour earlier.

Area forecast discussion, Jun 27, 9:15 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT TUE JUN 27 2006

.SHORT TERM /REST OF TODAY/...
WILL CONTINUE FLOOD WATCH ACRS ENTIRE AREA THROUGH WEDNESDAY EVENING...WITH
SOIL ALREADY SATURATED AND MORE SHOWERS TODAY AND GENERAL RAIN ON
WEDNESDAY EXPECTED.

AXIS OF CONCENTRATED CNVTV RAINFALL ON RADAR AND SATL CONTS FM NE PA
ACRS CNTRL ESSEX COUNTY NY AND INTO NW FRANKLIN COUNTY VERMONT. THIS
AXIS SHUD REMAIN ABT WHERE IT IS THRU THE MRNG WITH INDIVIDUAL CELLS
MOVG NE ALG THE AXIS. LCLY HVY RAINFALL EXPECTED WITH THIS AXIS THRU
THIS AFTN THUS WARNING FOR FLOODING WL BE ISSUED FOR ESSEX COUNTY
NY.

HV EXTD CATEGORICAL PCPN INTO NY CHAMPLN VLY. WL ALSO TWEAK TEMPS
DOWN A DEG OR 2 CHAMPLN VLY AND JUST MAKE IT BREEZY MOST AREAS.
OTRW CURRENT PROB OF PCPN DISTRIB LKS REASONABLE AT THIS TIME.
HEAVIEST RAIN POTENTIAL APRS TO BE ADIRONDACKS OF NY AND NW
VERMONT...SPECIFICALLY ESSEX COUNTY NY THEN NE ACRS LK CHAMPL INTO
WRN FRANKLING COUNTY VERMONT.

OTRW NO CHGS. SATL IMAGERY INDCS PLENTY OF LO LVL MOIST STREAMING N
ACRS THE AREA. FNTL BNDRY EXTDS JUST N OF AREA ALG ST LAW RVR SW
INTO LAKE ONT. SFC DEW PTS ACRS OUR CWA GNRLY 63-68. NOTICED A
SPECIFIC AXIS OF MAX DEW PTS FM N CNTRL PA-CNTRL/ERN NY INTO
ADIRONDACKS WITH SFC DEW PT VALUES 67-70...WITH MAX H/8 WNDS FROM
THE SOUTH ACRS ERN NY.

&&

.PREV DISCUSSION...
 /ISSUED 432 AM EDT TUE JUN 27 2006/

SYNOPSIS...
STORM SYS TO MOVE UP ACRS THE GREAT LKS REGION TODAY. FRONTAL
BOUNDARY/SFC TROF TO MOVE UP ACRS THE GREAT LKS REGION TONITE AND
INTO THE FA FROM THE WEST ON WED.

SHORT TERM /TODAY THROUGH WEDNESDAY/...
SOME LOW-LVL MSTR TO AFFECT THE FA TODAY AND ON WED...AND MOSTLY
NY STATE TONITE. SOME MID-LVL MSTR TO AFFECT NY STATE TODAY AND
TONITE...AND MUCH OF THE FA ON WED. PW VALUES ACRS THE FA LOOK TO BE
BASICALLY 1-2 THRU WED. DID NOT GET A CHANCE TO LOOK AT MUCH MORE
MODEL GUIDANCE TONITE DUE TO HYDRO CONCERNS.

BUFCAN/88D MOSAIC SHOWS THE BULK OF THE EXPECTED RAIN TO AFFECT MUCH
OF NRN NY STATE EARLY TODAY. HAVE TAPERED POPS OFF FROM WEST
/HIGHEST/ TO EAST /LOWEST/ FOR TODAY AND TONITE. HAVE HELD ONTO
CATEGORICAL POPS ACRS THE FA FOR WED. SOME OCNL +SHRA LOOKS POSSIBLE
ACRS MUCH OF NRN NY STATE TODAY...WITH SOME LOCALIZED HEAVY DOWNPOURS
A POSSIBILITY AGAIN ACRS THE FA ON WED. ANY TSRA THAT DOES AFFECT THE
FA WILL HAVE SOME EXCESSIVE RAINFALL...BUT THESE CHANCES LOOK BEST
ACRS NY STATE TODAY AND MORE WIDESPREAD ACRS THE FA ON WED. NOT TOO
MANY CHANGES TO THE REST OF THE GOING TEMP/WIND FCST IN THE
SHORT-TERM PERIOD FOR NOW...EXCEPT TO MAKE SOME TWEAKS BASED ON
MESONET OBS. INCREASED SFC WIND SPEEDS SOME IN THE SHORT-TERM PERIOD
AS WELL.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
NO CHANGES TO THE GOING FCST FOR NOW...EXCEPT TO TRY AND BETTER MESH
WITH SURROUNDING WFOS.

ALL FINAL PRODUCTS ALREADY ISSUED...LATER...

AVIATION...
SLY GRADIENT WINDS ARE EXPECTED TO STRENGTHEN ACROSS THE NORTH
COUNTRY TODAY...AND HAVE PLACED 15G25KT WITH A FEW AFTN GUSTS TO 30KT
AT ALL TAF SITES THROUGH MOST OF THE FORECAST PERIOD. VERY MOIST AIR
MASS AND STG GRADIENT FLOW SHOULD PREVENT DECOUPLING AFTER SUNSET
TONIGHT.

PERIODS OF MODERATE TO BRIEFLY HVY RAINFALL ARE POSSIBLE THIS MORNING
AT KMSS/KSLK. HAVE VSBY/CEILINGS GENERALLY IN THE MVFR RANGE AT THESE
SITES THIS MORNING. IF MAIN AXIS OF RAIN SHIFTS WWD AS EXPECTED...
VSBY/CEILINGS SHOULD IMPROVE SLIGHTLY THIS AFTN/EVE. IN VERMONT...
PRECIPITATION SHOULD BECOME INCREASINGLY ISOLD BY LATE MORNING. IN
KBTV/KMPV TAFS...HAVE CARRIED -SHRA THROUGH 13Z FOR NOW. CEILINGS
SHOULD GENERALLY REMAIN ABV 3000 FT AT KBTV/KMPV WITH RESTRICTIONS TO
VSBY GENERALLY RESTRICTED TO BRIEF PERIODS OF SHOWER ACTIVITY.

HYDROLOGY...
24-HR QPE /THRU 05-06Z TONITE/ ACRS THE FA LOOKED TO BE 0.5-3.5+...
WITH BLW 0.25 ACRS THE ST LAW VLY. THERE APPEARS TO BE THE POTNL OF
ANOTHER 2-3 OF RAIN ACRS THE FA THRU WED. THOUGH MUCH OF THE FA THAT
DID NOT RECEIVE EXCESSIVE RAINFALL ON MON WILL BE TARGETED FOR SOME
POSSIBLE +RA TODAY...MUCH OF THE CENTRAL FA CANNOT TAKE MUCH MORE
RAINFALL BEFORE FLOODING WILL ENSUE. ALSO...LATEST NERFC QPS OF 1.5-
3.5-4 /HIGHEST ACRS NY STATE/ THRU WED SHOWS ASFN6...JONV1...CENV1
AND ESSV1 COMING CLOSE TO FS OVER THE NEXT 24 HRS.

FLSBTV ISSUED EARLIER ON SOME EXPECTED MINOR OVRNITE FLOODING
PROBLEMS ACRS CENTRAL VT. MANY SMALLER STREAMS WILL CONTINUE TO RUN
HIGH ACRS THE FA INTO WED. BTV/S AHPS WEBSITE HAS ALL THE DETAILS.

WITH MORE +RA A POSSIBILITY ACRS THE FA INTO WED /ESPECIALLY IF TSRA
FORM/...HAVE OPTED TO RE-ISSUE AN FFA ACRS THE ENTIRE FA THRU WED
EVENING.

FYI...MUCH OF THE SERIOUS FLOODING PROBLEMS APPEARED TO OCCUR MOSTLY
ACRS ESSEX CTY NY AND WASHINGTON CTY VT YESTERDAY. WILL ATTEMPT TO
KEEP OUR PNSBTV UPDATED WITH SOME STORM TOTAL RAINFALL AMTS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ001>012-016>019 UNTIL 8 PM WEDNESDAY.
NY...FLOOD WATCH FOR NYZ026>031-034-035-087 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...SFH
Hazardous weather outlook, Jun 27, 3:18 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
418 AM EDT TUE JUN 27 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-280830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
418 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT ACROSS THE NORTH COUNTRY THROUGH
WEDNESDAY EVENING. THE MOST WIDESPREAD AND HEAVIEST RAIN WILL
OCCUR IN THE ST. LAWRENCE VALLEY TODAY. AN ISOLATED THUNDERSTORM
IS ALSO POSSIBLE AREAWIDE. FOR ADDITIONAL DETAILS ON THE FLOOD
THREAT...AND ANY UPDATES...PLEASE REFER TO THE FLOOD WATCH
/ALBFFABTV/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WATCH IS IN EFFECT ACROSS THE NORTH COUNTRY THROUGH
WEDNESDAY EVENING. ADDITIONAL RAINFALL IS ANTICIPATED AREAWIDE ON
WEDNESDAY...AND MAY BE HEAVY AT TIMES. PLEASE SEE ALBFFABTV FOR
ADDITIONAL DETAILS ON THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH
RAINFALL AMOUNTS IN EXCESS OF ONE INCH...AND ANY OBSERVATIONS OF
FLOODING WHEN IT IS SAFE TO DO SO.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Chittenden

When
June 27, 10:15 AM EST to 12:00 PM EST
Where
Western Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517333.